Approach to bradycardia, digoxin toxicity

Thanks Missy for a great case! This is an elderly person with a history of atrial fibrillation taking metoprolol and digoxin as well as CKD, DM2 who is presenting with weakness, altered mental status and bradycardia. He was found to have digoxin toxicity and ultimately reversed with digi-fab.

temp.jpg

Main points:

  1. ) In approaching symptomatic bradycardia, think about the ACLS algorithm:
    1. ) stabilize the patient – think about ABC’s
    2. ) IV access and 12-lead EKG
    3. ) if the patient is altered, can start with IV atropine 0.5mg bolus and repeat every 3-5 minutes for a max of 3mg
    4. ) this will buy you some time to think about reversible causes (see below)
  2. ) An elevated digoxin level is helpful but a normal level could still indicate digoxin toxicity (eg. elderly, renal insufficiency)

Want to learn more?

Approach to symptomatic bradycardia

Think about ischemia, medications, metabolic, increased ICP, increased vagal tone and infections as some causes of symptomatic bradycardia.

  1. ) ischemia – about 20% of patients with acute MI present with bradycardia so make sure to rule this out; eg. large RCA/ posterior MI
  2. ) medications – eg. beta blockers, calcium channel blockers, digoxin, clonidine, acetylcholinesterase inhibitor (eg organophosphate, myasthenia gravis meds, donepezil)
  3. ) metabolic – eg. hypoxia, hyperkalemia, acidosis, myxedema coma, hypothermia
  4. ) increased ICP (Cushing reflex – increased BP, irregular breathing, bradycardia)
  5. ) increased parasympathetic tone - elite athletes, vasovagal, Bezold-Jarish reflex (“paradoxical” bradycardia when underfilled heart slows to compensate eg tamponade, large PE, hemorrhage etc) etc.
  6. ) atypical infections leading to pulse-temperature dissociation (eg intracellular organisms, etc.) or infiltrative/inflammatory diseases -> heart block (myocarditis, amyloidosis etc.)

Here’s a great OHSU tox short by Ran Ran on evaluation and management of bradycardia.

Digoxin toxicity

  • Symptoms that should clue you into digoxin toxicity include:
    • Cardiac – most concerning & need prompt treatment
      • Most commonly PVCs but can also present with bradycardia, tachyarrhythmia, bigeminy, nodal blockade
    • GI (nausea/ vomiting, abdominal pain)
    • Neuro (confusion/ weakness) – more common in chronic toxicity
    • Visual disturbances (decreased acuity, xanthopsia – yellow vision, photophobia etc)
  • Treatment is stopping the medication and reverasal with digi-fab which can be dosed with the help of pharmacy

To learn more, see this great case report published by Missy on this topic.